Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Nashville, TN

May 2, 2009Coffee County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 2, 2009, 4:52 AM CDT for Coffee County, Tennessee. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2009, 4:52 AM CDT (09:52 UTC)
Expired
May 2, 2009, 8:45 AM CDT
In force
4 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:05 AM CDTFLOODManchester, TNSEVERAL STREETS AND ROADS FLOODED COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 020952
FFWOHX
TNC031-021345-
/O.NEW.KOHX.FF.W.0019.090502T0952Z-090502T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
452 AM CDT SAT MAY 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 AM CDT

* AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL FROM WIDESPREAD THUNDERSTORMS OVER THE WARNED  
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MANCHESTER AND TULLAHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3535 8604 3536 8616 3534 8626 3536 8625
      3537 8628 3539 8625 3541 8627 3546 8623
      3569 8624 3571 8621 3565 8607 3566 8599
      3559 8595 3553 8587 3548 8589 3537 8587
      3530 8593

$$

ROSE
1 follow-up statement
000 
WGUS74 KOHX 021140
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 AM CDT SAT MAY 2 2009

TNC031-021345-
/O.CON.KOHX.FF.W.0019.000000T0000Z-090502T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COFFEE TN-
640 AM CDT SAT MAY 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
COFFEE COUNTY...

AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3535 8604 3536 8616 3534 8626 3536 8625
      3537 8628 3539 8625 3541 8627 3546 8623
      3569 8624 3571 8621 3565 8607 3566 8599
      3559 8595 3553 8587 3548 8589 3537 8587
      3530 8593

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 2, 3:33 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 2, 3:33 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
333 AM CDT SAT MAY 2 2009

.DISCUSSION...
LOCAL WRF MODEL SHOWING FRONTAL ZONE FROM MEMPHIS TO NASHVILLE TO JACKSON
AND PUSHES IT SOUTHWARD TO NEAR THE TN/AL BORDER BY THIS EVENING.
WAVES FORM ON THE FRONT AS VARIOUS UPPER TROUGH RIPPLE ACROSS THE
AREA THIS WEEKEND. THUS WE ARE LIKELY TO HAVE PERIOD OF HEAVY RAINFALL
AND...OF COURSE...THE RESULTANT FLOODING GIVEN THE SOAKING WE HAVE
ALREADY HAD.

LOOKS LIKE THE LAST(IN A RELATIVE SENSE) OF THESE WAVE PASS BY ON
MONDAY MORNING ALLOWING A SHORT PERIOD OF DRYING OUT. BY DRYING
OUT I REFER TO THE REDUCTION OF RAINFALL.

HOWEVER...ANOTHER WAVE STARTS TO AFFECT US TUE NGT AS A SFC LOW
PRESSURE SYSTEM MOVES OUT OF THE PLAINS INTO THE OH/TN VALLEYS.
IF WE HAVE 24 HRS OF RELATIVELY LIGHT RAINFALL OUR LOW AREAS AND
STREAMS/RIVERS SHOULD HAVE SOME TIME TO DRAIN. THIS FEATURE PASSES US
ON WED BRING A BIT OF DRY AIR INTO THE AREA FOR WED AND PART OF THU.

THEN THE UPPER PATTERN BEGINS TO SHIFT A BIT FURTHER NORTH AS AN
UPPER RIDGE BUILDS OVER THE LOWER PLAINS. WE STILL GET SYSTEMS THAT
SWEEP THROUGH THE AREA BUT THEY GENERALLY KEEP MOVING.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  59  68  55 /  80  80  90  90
CLARKSVILLE    64  56  64  51 /  80  80  90  90
CROSSVILLE     69  59  69  57 /  80  80  80  80
COLUMBIA       72  61  70  57 /  80  80  90  90
LAWRENCEBURG   74  62  72  59 /  80  80  90  90
WAVERLY        68  59  67  53 /  80  80  90  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, May 1, 5:44 PM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT FRI MAY 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 PM CDT FRI MAY 1 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS.
HEAVY RAINS WILL LEAD TO LOCALIZED FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD
ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT
IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE
OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE
STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO
CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES
THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND
POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND THROUGH THE WEEKEND
DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS.

17/MAG

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:31 PM CDTRiver Flood AdvisoryOHXCheatham36 hr
May 2, 1:45 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury30 min
May 2, 2:12 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury33 min
May 2, 2:46 AM CDTFlash Flood WarningOHXBenton, Hickman, Lewis, Maury, Perry4 hr
May 2, 3:17 AM CDTFlood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more48 hr
May 2, 3:18 AM CDTFlash Flood WarningOHXBedford, Marshall4 hr
May 2, 5:13 AM CDTRiver Flood WarningOHXHickman7 days
May 2, 5:16 AM CDTFlash Flood WarningOHXGiles, Lawrence, Wayne4 hr
May 2, 6:45 AM CDTRiver Flood WarningOHXPerry3 days
May 2, 7:19 AM CDTFlash Flood WarningOHXGrundy, Van Buren82 min
May 2, 9:58 AM CDTRiver Flood WarningOHXHumphreys50 hr
May 2, 11:39 AM CDTRiver Flood WarningOHXMaury5 days
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXBedford36 hr
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXLawrence36 hr
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXBedford9 hr
May 2, 12:01 PM CDTRiver Flood AdvisoryOHXDavidson, Williamson9 hr
May 2, 6:29 PM CDTRiver Flood WarningOHXMarshall16 hr
May 2, 6:34 PM CDTRiver Flood WarningOHXLawrence16 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.